welcome redditors!to snoo-finity ... and beyond!

NBME 20 Answers

nbme20/Block 1/Question#17

A 50-year-old woman comes to the physician because ...

Drug effect

Login to comment/vote.

 +13  upvote downvote
submitted by strugglebus(70),

Nowhere have I been able to find why the hell this is a thing.

yotsubato  Its not in FA, Sketchy, or Pathoma, or U world. I knew it wasnt cancer because its bilateral. And Diabetes made no sense to me. So I just threw down Drug effect and walked away. +2  
breis  same^^^ +  
feliperamirez  The only possible explanation I think is that she was under a K sparing diuretic, such as spironolactone (which would lead to gynecomastia). +  
chandlerbas  you had me at its not in sketchy ;) +  




 +6  upvote downvote
submitted by hello(69),

Goljan had a lecture that mentioned that "If a patient has galactorrhea, review every drug they're taking since many drugs cause galactorrhea."

The only thing of possible relevance in this Q-stem is that she takes a medication, therefore the answer of "drug effect" is the most likely reason for her galactorrhea.





As an edit: 108,001 people reported to have side effects when taking Hydrochlorothiazide. Among them, 25 people (0.02%) have Breast discharge

neonem  I think the best way to answer this question was by process of elimination. +  
sympathetikey  That's some bullshit lol +  
karljeon  Haha I eliminated the answer by process of elimination. +3  
medschul  I eliminated thiazides by process of elimination :( +  
medstudent65  Shit I eliminated thiazides because of elimination went with HTN thinking intercranial bleed effecting the pituitary +1  




 +1  upvote downvote
submitted by namira(13),

Possible explanation:

If the pt is taking a thiazide (which is K depleting), it might have also been given with a K sparing drug such as spirinolactone.

Spirinolactone has endocrinologic effects such as gynecomastia and galactorrhea.

sugaplum  I think you could only make this assumption if they said "patient is on standard htn tx" but since they gave the name hctz, would not be fair to assume they are also taking spirinolactone. I went with process of elimination on this one. Even checked access medicine's drug adverse effect profile...galactorrhea not listed for hctz +2  




 +1  upvote downvote
submitted by niboonsh(84),

" Other classes of medications that cause hyperprolactinemia include antidepressants, antihypertensive agents, and drugs that increase bowel motility. Hyperprolactinemia caused by medications is commonly symptomatic, causing galactorrhea, menstrual disturbance, and impotence. It is Important to ensure that hyperprolactinemia in an Individual patient is due to medication and not to a structural lesion in the hypothalamic/pituitary area; this can be accomplished by (1) stopping the medication temporarily to determine whether prolactin levels return to normal, (2) switching to a medication that does not cause hyperprolactinemia "

https://www.ncbi.nlm.nih.gov/pubmed/16092584

"Non-dose-dependent side effects — Although low-dose therapy seems to minimize the metabolic complications induced by a thiazide or thiazide-like diuretic, it may not necessarily eliminate other side effects. As an example, as many as 25 percent of men treated with 25 mg/day of chlorthalidone develop a decline in sexual function [34]. Sleep disturbances can also occur, particularly if the patient is on a low-sodium diet [34]. How these problems occur is not known."

https://www.uptodate.com/contents/use-of-thiazide-diuretics-in-patients-with-primary-essential-hypertension#H2250530998





 +0  upvote downvote
submitted by sam1(1),

Thiazides can cause acute interstitial nephritis, a form of renal failure. Without the renal excretion of prolactin, it can build up in the serum and result in galactorrhea.

coccidioinmytitties  Sexual dysfunction [desire based = libido] can be due to drug side effects [antihypertensives], per first aid. Edition: 2018 Page: 551 Section: Psych Per, 1stAid's endocrine section: "excessive amounts of prolactin associated with ↓libido [324]. This goes together with our sexual dysfunction with "antihypertensives." Only logical synthesis I can think of: thiazide = ↑prolactin = ↓libido + galactorrhea. It would also make sense since we are dealing with an expected to be post-menopausal female [milk production would have to be due to exogenous source]. Dug into my lecture notes and found the following: beta-blockers and thiazides cause sexual dysfunction. I also like sam1's explanation. We're reaching here, but its the best I can do. +  
g8427  Mayo clinic shows clear or bloody nipple discharge as side affect of Thiazides. But doesnt state milky discharge. +  




Thiazide=> hypercalcemia=> Oxytoxin (Gq coupled protein-> incr Ca2+)=> nipple discharge